A recent Morbidity and Mortality Weekly Report (MMWR) highlights the risks associated with use of over-the-counter (OTC) products containing undeclared prescription ingredients as well as the importance of collaboration between various health departments and systems to ensure a prompt response to an outbreak.
Beginning in August 2019, the Department of Agriculture and Consumer Services and the Virginia Department of Health conducted a 3 month investigation that identified 17 patients who experienced severe hypoglycemia within 48 hours of ingesting an OTC male enhancement supplement marketed as “V8”; the product was sold in convenience stores in central Virginia. The patients reported that the supplement was sold in clear jars and did not have an ingredient list or a warning label. V8 was immediately removed from stores and the public was informed and urged to discontinue use of the product.
Analysis of the supplement determined that V8 contained sildenafil as well as glyburide, an oral hypoglycemic agent used to treat diabetes. Further investigation of the product determined that each tablet contained 55mg to 156mg of sildenafil, a dose within the typical therapeutic range, plus 90mg to 100mg of glyburide, a dose that is 5 to 10 times higher than the typical therapeutic range.
The average blood glucose level for all confirmed cases at initial evaluation was reported to be 30mg/dL. Patients were treated with intravenous dextrose, octreotide (n=7), and steroids with 2 sessions of hemodialysis (n=1). No V8-related deaths were reported.
The authors of the report discussed the possibility of glyburide being used as filler during the manufacturing of V8, however, this seemed unlikely since the tablet contained a typical therapeutic dose of sildenafil. They also hypothesized that glyburide may have been added to color the tablet blue in order to mimic the color of prescription sildenafil.
“This outbreak has major implications for public health because consumers might purchase and use these supplements without awareness of the potential for substantial morbidity,” the authors stated. They added that “Collaborative and timely surveillance and prompt intervention are required to remove products known to cause substantial morbidity.”
Ross JA, Downs JW, Bazydlo LA, et al. Outbreak of severe hypoglycemia after ingestion of a male enhancement supplement — virginia, August–November 2019 [published online June 19, 2020]. MMWR Morb Mortal Wkly Rep 2020;69:740–743. doi: 10.15585/mmwr.mm6924a3external icon.